Nebraska, 2014

Hail and Damaging Winds in Nebraska, August 17, 2014

August 17, 2014 · NWS GID · 26 events in 11 counties and zones

During a four-hour period centered from 630-1030 pm CDT on this Sunday evening, a complex of severe thunderstorms tracked from northwest-to-southeast through primarily the southwestern two-thirds of South Central Nebraska, resulting in numerous reports of damaging winds ranging from 60 to around 80 MPH. Hail was not a significant issue, with nickel size stones being the largest reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$762,000
Crop damage
$9.0 million
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

During a four-hour period centered from 630-1030 pm CDT on this Sunday evening, a complex of severe thunderstorms tracked from northwest-to-southeast through primarily the southwestern two-thirds of South Central Nebraska, resulting in numerous reports of damaging winds ranging from 60 to around 80 MPH. Hail was not a significant issue, with nickel size stones being the largest reported. Although high winds also affected some counties farther west, the primary swath of damaging winds was roughly 20-40 miles wide, extending from the Valley/Sherman counties area in the northwest, southeastward through the Hall/Adams/Nuckolls counties areas. Along this main corridor, a sampling of the most wind significant reports in chronological order included: estimated 70 MPH winds in the Elyria and Litchfield areas with crop and tree damage, a measured 71 MPH gust near Wood River, a measured peak gust of 83 MPH at Hastings airport along with 10-20 minutes of persistent 60-80 MPH wind behind the initial surge, and up to 30 minutes of estimated 60-70 MPH gusts in Superior. Off to the west of this main zone of wind issues, there were a few reports of gusts around 60 MPH in the Lexington and Arapahoe areas. Rainfall-wise, the progressive nature of convection kept totals in most places no higher than 0.50-1.50 inches, with a few of the wetter exceptions per NeRAIN observes featuring 2.30 nine miles northwest of Ord and 2.13 six miles southeast of Davenport.

In a basic sense, this event consisted of an initially semi-discrete supercell cluster that first developed in north central Nebraska during the mid-afternoon hours and then gradually grew upscale into a larger-scale, forward-propagating linear mesoscale convective system (MCS) as it crossed the local South Central Nebraska area. This intense storm complex first infiltrated the local area into Valley/Sherman/Dawson counties between 630-730 pm CDT, blew through the Grand Island/Hastings areas during the 815-930 pm CDT time frame and finally departed southeastward into northern Kansas between 10-11 pm CDT. Although showers/weak storms lingered over mainly eastern counties a bit longer, the vast majority of South Central Nebraska was void of precipitation by 1 am CDT on the 18th.

By late-summer standards, this synoptic and mesoscale setup was fairly ripe for an organized severe weather event. In the mid-upper levels, a low-amplitude shortwave trough brushed into Nebraska from the northwest, along the southern periphery of a larger scale disturbance centered over southern Saskatchewan/Manitoba. As a result, mid-upper level flow increased enough to promote generally 30-40 knots of 0-6 kilometer deep layer wind shear over South Central Nebraska. In addition, instability was quite potent as the combination of afternoon surface temperatures in the upper-80s/near 90 F and dewpoints in the mid-60s/low-70s promoted mixed-layer CAPE values of 2000-4000 J/kg ahead of the incoming convective complex.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 17, 5:25 PM CST, 21 minutes earlier.

Area forecast discussion, Aug 17, 5:25 PM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
625 PM CDT SUN AUG 17 2014

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 258 PM CDT SUN AUG 17 2014

THE MAIN FOCUS OF THIS FORECAST IS CENTERED AROUND A LOW-AMPLITUDE
SHORTWAVE TROUGH MAKING ITS WAY INTO THE NORTHERN/CENTRAL PLAINS.
HIGH INSTABILITY HAS DEVELOPED OVER OUR AREA AHEAD OF THIS TROUGH
WITH 3-5 J/KG CAPE INDICATED. WITH ERODING CAP AND TRENDS SHOWING
STRONGER BULK SHEAR AT 0-6KM IN THE 30 TO 35 KT RANGE THIS
EVENING...WE ARE POISED FOR SOME SEVERE WEATHER DEVELOPMENT. AN AREA
OF THUNDERSTORMS OVER NORTH CENTRAL NEBRASKA HAS ALREADY BECOME
STRONG ENOUGH TO WARN ON...WITH A CU FIELD DEVELOPING SOUTH OF
THIS INITIAL DEVELOPMENT. I EXPECT A BLOSSOMING OF THUNDERSTORMS
ALONG THE APPROACHING TROUGH THIS EVENING AND INTO THE OVERNIGHT.
WITH DECREASING INSTABILITY PAST MID-EVENING...IT MAY BE MORE
DIFFICULT TO PRODUCE SEVERE WEATHER...BUT NOT OUT OF THE QUESTION.
MODEST LOW- LEVEL JET NEAR 25 KTS WILL DEVELOP THIS EVENING THAT
COULD HELP SUSTAIN THUNDERSTORM ACTIVITY. THERE IS SOME AGREEMENT
BETWEEN THE HRRR AND WRF SOLUTIONS OF A POTENTIAL MCS TO SWING
THROUGH ROUGHLY THE NORTHERN HALF OF THE CWA. WITH EXPECTED SEVERE
PARAMETERS...WE COULD BE FAIRLY BUSY...AT LEAST FOR THE EVENING.
MOST OF THE CONVECTION SHOULD CLEAR THE CWA DURING THE OVERNIGHT
AS THE TROUGH CONTINUES EAST.

MONDAY SHOULD BE MAINLY DRY...BUT THE NAM IS INDICATING ANOTHER
PERTURBATION THAT COULD AFFECT THE SOUTHERN CWA IN KANSAS.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 258 PM CDT SUN AUG 17 2014

THE LONG TERM BEGINS VERY SUMMER-LIKE AND ENDS WITH SOME POTENTIAL
FOR A MORE WIDESPREAD PRECIPITATION DEVELOPMENT BY NEXT WEEKEND.
HOWEVER...THE DETAILS ARE VERY SKETCHY BEYOND ABOUT WEDNESDAY
REGARDING TIMING/LOCATION OF PRECIPITATION TOWARD THE END OF THE
WEEK.

THE MOST INTERESTING PART OF THE UPPER LEVEL WEATHER PATTERN
WILL BE CHANGES COMING NEXT WEEKEND. MODEL GUIDANCE IN GENERAL
IS FAIRLY CONSISTENT THE CENTRAL PLAINS WILL SEE THE FLOW
TRANSITION TO AN UPPER TROUGH BY SOMETIME NEXT WEEKEND. THAT
HAS THE POTENTIAL TO BRING COOLER WEATHER AND A DECENT SHOT
FOR PRECIPITATION AT THAT TIME.

IN THE MEAN TIME...MUCH OF THE WEEK IS QUITE SUMMER-LIKE
IN TERMS OF TEMPERATURES. LOOK FOR TEMPERATURES TO BE
SLIGHTLY ABOVE NORMAL THROUGH PROBABLY THURSDAY...IF NOT
FRIDAY. NORTH CENTRAL KANSAS WILL SEE TEMPERATURES WELL
INTO THE 90S ALL WEEK. FORTUNATELY THERE WILL BE A SHORT BREAK
FROM HIGHER HUMIDITY LEVELS MONDAY NIGHT AND TUESDAY. MOISTURE
WILL START TO INCREASE AGAIN LATER IN THE WEEK AS THE UPPER
TROUGH APPROACHES AND SOUTHERLY WINDS INCREASE.

PRECIPITATION-WISE...MOST SOLD ON LATE TUESDAY NIGHT AND
EARLY WEDNESDAY WITH OVERNIGHT CONVECTION IN FACE OF STRONG
WARM ADVECTION AND 40KT LOW LEVEL JET. COVERAGE DEFINITELY
FAVORS NORTHERN AREAS...AND MAYBE EVEN NORTH OF OUR FORECAST
ALL TOGETHER. TIGHTENED UP THE PRECIPITATION CHANCES IN THE
AREA WITH THIS IN MIND. HOWEVER...AM NOT EXPECTING MORE
THAN A TENTH OR TWO OF RAIN AT MOST.

DID NOT STRAY AT ALL FROM DAYS 4-7 GUIDANCE GIVEN TO US IN THE
GRIDS...PRIMARILY BECAUSE CONFIDENCE IS NOT HIGH ENOUGH TO MAKE
SIGNIFICANT CHANGES. THE GENERAL TREND IS FOR INCREASING STORM
CHANCES BEGINNING THURSDAY NIGHT AND INTO THE WEEKEND. TEMPERATURES
COULD START TO DROP A BIT NEXT WEEKEND SHOULD PRECIPITATION
MATERIALIZE.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 625 PM CDT SUN AUG 17 2014

TONIGHT: VFR EXCEPT A 2-4 HR WINDOW OF IFR TSTMS. TIMING REMAINS
UNCERTAIN...BUT THE 02Z-06Z TIME FRAME IS A START. WATCH FOR
AMENDMENTS IF TSTMS THREATEN. SE UNDER 10 KTS EXCEPT NEAR TSTMS
WHERE WIND WILL BE ERRATIC AND VARIABLE. THERE IS SOME MARGINAL
POTENTIAL FOR LLWS AFTER 06Z. CONFIDENCE: MEDIUM

MON: VFR AND ESSENTIALLY SKC. A WEAK FRONT WILL PASS THE TERMINALS
12Z-13Z WITH A WIND SHIFT TO NNW TO EVENTUALLY NNE BY
AFTERNOON. SPEEDS UNDER 10 KTS. CONFIDENCE: HIGH

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...HEINLEIN
LONG TERM...MORITZ
AVIATION...HALBLAUB
Hazardous weather outlook, Aug 17, 2:05 PM CST, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
305 PM CDT SUN AUG 17 2014

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
182015-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
305 PM CDT SUN AUG 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE THIS EVENING AND TONIGHT. SOME OF THESE
STORMS COULD TURN SEVERE OVER SOUTH CENTRAL NEBRASKA. HAIL UP TO
THE SIZE OF GOLFBALLS...AND DAMAGING WIND GUSTS TO NEAR 60 MPH
WILL BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE ARE INTERMITTENT CHANCES FOR THUNDERSTORMS THROUGHOUT THE
UPCOMING WEEK FOR MOST OF THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER...PLEASE RELAY ALL REPORTS OF HAIL AND WIND DAMAGE TO THE
NATIONAL WEATHER SERVICE IN HASTINGS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

HALBLAUB

In the hours before

Special weather statement, Aug 17, 5:12 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
612 PM CDT SUN AUG 17 2014

NEZ039-040-046-047-180015-
GREELEY NE-VALLEY NE-SHERMAN NE-HOWARD NE-
612 PM CDT SUN AUG 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HOWARD...WESTERN
GREELEY...VALLEY AND SHERMAN COUNTIES UNTIL 715 PM CDT...

AT 609 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 31 MILES NORTHWEST OF
ELYRIA TO 26 MILES WEST OF FORT HARTSUFF STATE PARK TO 38 MILES WEST
OF ARCADIA...AND MOVING SOUTHEAST AT 40 MPH.

THIS ADVISORY IS ADVANCED NOTICE OF THE STORMS TO THE WEST...WHICH
ARE EXPECTED TO TRACK INTO PARTS OF THE ADVISORY AREA EARLY THIS
EVENING. WIND GUSTS OF 50 TO 60 MPH WILL BE POSSIBLE WITH THESE
STORMS. BE PREPARED TO SEEK SHELTER SHOULD THE STORMS BECOME SEVERE
IN YOUR AREA.

LOCATIONS IMPACTED INCLUDE... ORD...LOUP CITY...GREELEY...
SCOTIA...ARCADIA...NORTH LOUP...LITCHFIELD...ELBA...
ASHTON...BOELUS...FARWELL...ROCKVILLE... HAZARD...ELYRIA...FORT
HARTSUFF STATE PARK AND SHERMAN RESERVOIR DAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR SHERMAN RESERVOIR...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SUNDAY AFTERNOON FOR SOUTH CENTRAL NEBRASKA.

LAT...LON 4174 9851 4106 9851 4106 9918 4108 9921
      4174 9921
TIME...MOT...LOC 2309Z 313DEG 34KT 4198 9945 4169 9952 4157 9985

MORITZ

The radar

The North Platte radar (KLNX), 130 km away, was scanning. The volume nearest the first event began at 23:48 UTC.

Open the radar archive at this moment

Event by event

23 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Valley

When
August 17, 5:46 PM CST
Where
Valley County, 9 mi NW of Ord
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Crop damage
$2.0 million
Reported by
Public
Coordinates
41.692, -99.053

Wind gusts were estimated to be near 70 MPH. Crop damage was reported in the area.

Thunderstorm Wind, Valley

When
August 17, 5:55 PM CST
Where
Valley County, 2 mi W of Arcadia
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Crop damage
$2.0 million
Reported by
Public
Coordinates
41.430, -99.169

Wind gusts were estimated to be near 60 MPH. Crop and tree damage was reported in the area.

Thunderstorm Wind, Sherman

When
August 17, 6:23 PM CST
Where
Sherman County, 5 mi NE of Litchfield
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Crop damage
$2.0 million
Reported by
Trained Spotter
Coordinates
41.221, -99.082

Wind gusts were estimated to be near 70 MPH, with tree branches up to 6 to 8 inches in diameter being downed.

Thunderstorm Wind, Dawson

When
August 17, 6:33 PM CST
Where
Dawson County, 4 mi ESE of Sumner
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Crop damage
$2.0 million
Reported by
Public
Coordinates
40.928, -99.449

Wind gusts were estimated to be near 70 MPH. Crop and tree damage was reported in the area.

Thunderstorm Wind, Sherman

When
August 17, 6:38 PM CST
Where
Sherman County, 2 mi NW of Rockville
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Crop damage
$1.0 million
Reported by
Public
Coordinates
41.141, -98.877

Wind gusts were estimated to be near 60 MPH. Tree damage was reported in the area.

Thunderstorm Wind, Howard

When
August 17, 6:38 PM CST
Where
Howard County, 8 mi WNW of Elba
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.324, -98.722

Wind gusts were estimated to be near 60 MPH by an NeRAIN observer.

Thunderstorm Wind, Dawson

When
August 17, 6:41 PM CST
Where
Dawson County, 1 mi S of Lexington
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.766, -99.730

Spotter measured the wind gust with a hand held anemometer.

Hail, Dawson

When
August 17, 6:55 PM CST
Where
Dawson County, Gothenburg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.930, -100.150

Thunderstorm Wind, Dawson

When
August 17, 7:00 PM CST
Where
Dawson County, 4 mi E of Lexington
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.780, -99.654

Wind gusts were estimated to be near 60 MPH.

Hail, Hall

When
August 17, 7:15 PM CST
Where
Hall County, Cairo
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
41.000, -98.600

Hail, Buffalo

When
August 17, 7:16 PM CST
Where
Buffalo County, 1 mi E of Riverdale
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.780, -99.151

Thunderstorm Wind, Hall

When
August 17, 7:22 PM CST
Where
Hall County, 1 mi S of Wood River
Measured
62 kt (71 mph) measured gust
Property damage
$25,000
Reported by
Mesonet
Coordinates
40.806, -98.600

Thunderstorm Wind, Adams

When
August 17, 7:26 PM CST
Where
Adams County, 6 mi N of Juniata
Measured
62 kt (71 mph) measured gust
Property damage
$62,000
Reported by
Mesonet
Coordinates
40.667, -98.520

Thunderstorm Wind, Kearney

When
August 17, 7:29 PM CST
Where
Kearney County, 2 mi NE of Norman
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.501, -98.753

Thunderstorm Wind, Hall

When
August 17, 7:34 PM CST
Where
Hall County, 4 mi S of Doniphan
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
40.712, -98.370

Wind gusts were estimated to be near 60 MPH. Tree branches were blown down across Highway 281.

Thunderstorm Wind, Furnas

When
August 17, 7:34 PM CST
Where
Furnas County, Arapahoe
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.300, -99.900

Wind gusts were estimated to be near 60 MPH, resulting in blowing dust and near zero visibility.

Thunderstorm Wind, Adams

When
August 17, 7:39 PM CST
Where
Adams County, (Hsi)hastings Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
40.600, -98.430

Thunderstorm Wind, Adams

When
August 17, 7:40 PM CST
Where
Adams County, (Hsi)hastings Arpt
Measured
72 kt (83 mph) measured gust
Property damage
$75,000
Reported by
ASOS
Coordinates
40.600, -98.430

Thunderstorm Wind, Adams

When
August 17, 7:40 PM CST to 8:00 PM CST
Where
Adams County, Hastings
Measured
70 kt (81 mph) estimated gust
Property damage
$75,000
Reported by
NWS Employee
Coordinates
40.580, -98.380

Wind gusts were estimated to be between 60 and 80 MPH.

Thunderstorm Wind, Adams

When
August 17, 7:42 PM CST
Where
Adams County, 2.6 mi SW of (Hsi)hastings Arpt
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.570, -98.460

Thunderstorm Wind, Adams

When
August 17, 7:52 PM CST
Where
Adams County, 4 mi N of Hastings
Measured
54 kt (62 mph) measured gust
Reported by
Official NWS Observations
Coordinates
40.638, -98.380

Wind gust was measured at the Hastings NWS Office.

Thunderstorm Wind, Adams

When
August 17, 7:53 PM CST
Where
Adams County, 5 mi E of Ayr
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
NWS Employee
Coordinates
40.420, -98.325

Wind gusts were estimated to be near 65 MPH.

Thunderstorm Wind, Adams

When
August 17, 7:53 PM CST
Where
Adams County, 5 mi E of Ayr
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
40.420, -98.325

Wind gusts were estimated to be near 65 MPH.

Thunderstorm Wind, Clay

When
August 17, 7:59 PM CST
Where
Clay County, 5 mi SW of Harvard
Measured
53 kt (61 mph) measured gust
Property damage
$25,000
Reported by
Mesonet
Coordinates
40.569, -98.167

Thunderstorm Wind, Adams

When
August 17, 8:06 PM CST
Where
Adams County, (Hsi)hastings Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
40.600, -98.430

Thunderstorm Wind, Nuckolls

When
August 17, 8:45 PM CST to 9:15 PM CST
Where
Nuckolls County, Superior
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
40.030, -98.070

Wind gusts over a 30 minute period were estimated to be between 60 and 70 MPH.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542328, 539562, 539541, 539563, 539564, 542329, 539542, 539543, 539544, 539545, 539546, 539547, 539548, 539549, 539550, 539551, 539552, 539553, 539559, 539554, 539555, 539556, 539557, 539558, 539560, 539561.